I was diagnosed as having Bipolar I when I was 15 (2000). Until May 4, 2012, I was without medication for twelve years. (Initial medications were not mood stabilizers - Effexor, Celexa, & Paxil w/Ativan - all of which I stopped after 1-2 months of treatment.) I finally sought help after depression engulfed me in March of this year, April 16th being the day I was accepted into a clinical study that would allow me to have medication (either lithium or Seroquel). During the intake, the psychiatrist told me that I seemed quite intelligent and articulate & was surprised to know that for three years, I've been high functioning, holding down a job and relationship. (The latter, I've felt, becoming more and more unraveled the deeper into my depression I sink.) The prognosis, they said, seemed good.
I was put on lithium, 150mg/2x daily. Since beginning it only 5 days ago, I constantly feel hung over even though the only 'drug' I partake in is nicotine. My head has hurt constantly since Saturday and I've becoming increasingly sensitive to foods that I've never had a problem with - dairy, sugar, eg. My body aches and I want to throw up constantly. Lights cause piercing pains in my forehead and scents seem to have been upped 10-fold. My neck feels like there's a weight dragging it down. To make matters worse, my depression seems as if it's running rampant while all of the good - ie manic - feelings have been capped off. I feel horrible but feel as if such a low dose of lithium couldn't be the problem. I went to the ER on Sunday and they preformed a ct scan and all appeared normal. (My ER visit was mostly because of an altercation I was involved in a few days earlier, the headaches beginning to scare me. I was prescribed an opiate that does little but make me sick.)
It's getting increasingly harder to function. Friday, after the "baseline interview" where I was said to appear hypomanic, everything snapped that afternoon in a mess or rage and pain, confusion and anxiety. As one who has never been apt to crying, everything seems to set me off. My fiancée is trying very hard to help me (even though they have their own mental illness compounded with an autism spectrum disorder) but up until March, we managed just wonderfully. Now, I can't shake my paranoia even though I'm trying my best. Life situations have compounded some of the problems but I'm not sure if they are a result of my issues or a reason for them. I haven't felt this "off" since I was 16 and hospitalization was mentioned. The "mean voice" in my head, gone for 3 1/2 years, has come back with a vengeance. The childlike "scared voice" is back as well.
I want help and would give everything if it meant not being the girl I am at the moment. I have the unfortunate circumstance of not having insurance, this study being the only way for me to get medication. I don't have a pdoc, a therapist, or counselor and no real way of getting one. My mother has told me countless times that lithium is best bipolar drug there is and that my great-grandmother benefitted tremendously from it but so far, I just feel like a bus has hit me. I go Friday to give a quick "interview" and tell the study doctor how things are and a week after for blood work, more thorough interviews, etc. This study is my last resort but it's getting to the point where it seems pointless. I know lithium takes a while to reach beneficial levels, that the doctors will more than likely up my dosage within the month. However, the pain - physical and emotional - seems to be reaching critical mass and I'm not sure what to do.
Hi, sorry for your obvious pain. Lithium is a great BiPolar med, but it's more for the manic side of things. Therapeutic doses of Lithium range between 900 and 1200 mgs. At the 150mgs your on for depression you should not be having the side effects that you are. You need to make sure that your not having some type of allergic reaction to the Lithium itself, because what you explain is not normal side effects.
In most counties or cities there is a department of mental health where you can get free or reduced mental health. Have you tried to get help for your Bi-Polar there? You can call the Health Department or Social Services and get information such as a phone number through them. This would probably be your best bet for affordable treatment which included medication and therapy, for your bi-polar.
Sorry for your mood. I too had a similar problem with Lithium. The doctor put me on Depakote, 1,000mg per day. I also take Abilify 10mg per day and an anti-depressant. I suggest you ask the researchers about these medications. I'm no doctor, however it does sound a though your maybe experiencing hypomania or hypermania, I can never remember the difference.
I hope you are feeling better than when you wrote your post. I remember vividly how painful it was for me to adjust to taking lithium back in 1985. I was so ill, I didn't know how I was making it to the pharmacy, seriously. (Every drug is different for every bipolar.) A kind woman who worked at the pharmacy could see my pain and reassured me that eventually, what my body was perceiving as a new foreign poison would become as painless as taking a vitamin. (She had a family member who had an experience similar to mine.) To my relief, her statement was true for me, but it took a long while, agonizing! It was totally worth it in the end. I love lithium!
The amount of lithium you swallow is not the guage to be measured, it is your lithium serum blood levels. Traditionally, .5 to 1.5 is the accepted therapeutic range, but still, things get tricky. A blood level of 1.0 is tolerated by many and considered a "good level". If I read at 1.0, I'd be too sick to walk and talk because I'm super sensitive to lithium. I keep my readings at .5 to .7 because thats all I can tolerate and it remains effective. We all have different body chemistry.
If you are still struggling, please hang in there! It takes time for the body to adjust, but then again, it might turn out that it's not the ideal mood stabilizer for you. One of the biggest plusses about lithium is that it is simply a salt -- not like table salt, but the salt you find on the periodic table, bound with potassium, period. No other indredients. If you benefit from it, at least your ingesting something "simple". All the other mood stabilizers serve a fine purpose, but they are made of complicated chemical structures, and have a wider range of potential side effects than lithium. My pdoc likes to joke that lithium isn't a drug, it's a lifestyle (referencing the fact that it can make you overly thirsty every single day, necessitating excess trips to the bathroom).
I was put on lithium back in 2009. I had major side effects as well. Not the same, but side effects. My mania went out of control, but that was the worst part of my disorder. The anxiety went up, and dizziness occurred. My speech was slurred. The doctor at the time wouldn't listen to me and kept upping the dose, instead of taking me off. I went nuts. I left him and went to another doctor. I am now on Topamax and abilify...a much better combo for me. Topamax is a man made mood stabilizer as opposed to being a natural one. It is more expensive my doctor says. That is why insurance companies stay away from it. I would stay away from the lithium if you are already having these results. Good Luck.